J. Phys. II France
Volume 6, Numéro 11, November 1996
Page(s) 1547 - 1555
DOI: 10.1051/jp2:1996104
J. Phys. II France 6 (1996) 1547-1555

Topologically Driven Compatibility Enhancement in the Mixtures of Rings and Linear Chains

A.R. Khokhlov1 and S.K. Nechaev2

1  Physics Department, Moscow State University, 119899 Moscow, Russia
2  L.D. Landau Institute for Theoretical Physics, 117940 Moscow, Russia

(Received 19 March 1996, revised 30 May 1996, accepted 1 August 1996)

The thermodynamics of the bicomponent melts of linear chains A and unknotted unentangled closed chains B (trivial rings) is considered within the framework of the usual Flory approach. It is shown that such melts exhibit a compatibility enhancement in comparison with the corresponding melts of linear chains. The reason for such effect is due to the topological entropy gain of mixing of A- and B-chains: if B-chains are unentangled since the A-chains play the role of a "diluent" softening the topological restrictions imposed on the B-chains. This result is in agreement with recent experimental findings of McKnight et al.

© Les Editions de Physique 1996